Illinois, 2026

Drought in Illinois, March 1 to 31, 2026

March 1 to 31, 2026 · NWS ILX · 34 events in 34 counties and zones

Due to a multi-month precipitation deficit, accentuated by one of the driest Februarys on record for central and southeast Illinois, Severe (D2) to Extreme (D3) Drought was in place across much of the region at the start of the month. However, a dramatic shift to a substantially warmer and wetter pattern during March resulted in considerable improvement in drought conditions.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Due to a multi-month precipitation deficit, accentuated by one of the driest Februarys on record for central and southeast Illinois, Severe (D2) to Extreme (D3) Drought was in place across much of the region at the start of the month. However, a dramatic shift to a substantially warmer and wetter pattern during March resulted in considerable improvement in drought conditions. Most areas experienced rainfall amounts 2 to 6 inches above normal, and it was a top 5 wettest March for both Lincoln and Springfield. By the end of the month, the Extreme Drought (D3) was alleviated entirely, and areas of Severe Drought (D2) shrunk considerably.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 28, 10:14 PM CST, 1 hour 46 minutes earlier. Its key messages:

  • Light wintry precip remains possible Sunday night into Monday. Snow amounts will generally be less than 1", but there is a low chance (20-30%) of a narrow corridor of sleet/freezing rain from near Jacksonville to Robinson.
  • A pattern change will bring warmer and wetter conditions to the Midwest next week. Beneficial rainfall is likely, with a 60-80% chance for over an inch of rain through Thursday. There may be periods of strong to severe thunderstorms, with the first chance being on Wednesday (5 to 15% chance).
Area forecast discussion, Feb 28, 10:14 PM CST, 1 hour 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1014 PM CST Sat Feb 28 2026

.KEY MESSAGES...

- Light wintry precip remains possible Sunday night into Monday.
  Snow amounts will generally be less than 1", but there is a low
  chance (20-30%) of a narrow corridor of sleet/freezing rain from
  near Jacksonville to Robinson.

- A pattern change will bring warmer and wetter conditions to the
  Midwest next week. Beneficial rainfall is likely, with a 60-80%
  chance for over an inch of rain through Thursday. There may be
  periods of strong to severe thunderstorms, with the first chance
  being on Wednesday (5 to 15% chance).

&&

.DISCUSSION...
Issued at 215 PM CST Sat Feb 28 2026

*** SHORT TERM ***

Much of the short term forecast remains on track. A very weak sfc
low was positioned near Topeka, KS, at of 1245pm/1845z, with a
frontal boundary extending eastward near the US-36/I-72 corridor.
With this front bisecting the ILX CWA, a broad range in temps
exists, with mid 40s at Galesburg and upper 50s south of I-70.
Low- level WAA may initiate a few light showers late
afternoon/early evening southeast of the I-72 corridor (15-20%
chance), but very dry low levels on forecast soundings suggest
more virga than precip reaching the sfc.

The weak sfc low/frontal zone will be shunted south tonight as a
strong sfc high strengths over the Great Lakes/upper Midwest.
Persistent northeasterly winds will continue overnight (gusts of
20- 25 mph). Low-level flow off Lake Michigan could lead to some
lake- enhanced low cloud cover early Sunday morning (best chance
across the northern half of the forecast area). RAP 925mb RH field
seem to capture this potential well. This is more of an aviation
forecast concern than anything else, as partly to mostly cloudy
skies are expected on Sunday regardless.

*** WINTER PRECIP LATE WEEKEND ***

A system remains on track to bring light wintry precip to the
region Sunday evening into Monday morning. The southward and
weaker trend continues, however, latest forecast soundings suggest
that a corridor of icy p-types may occur. It's still a
challenging forecast. CAM soundings vary on the strength of the
warm nose, but all show a 'negative energy' (below freezing) layer
near the surface. Surface temps and sfc wet-bulb temps will be
near or slightly above freezing within this corridor, and ground
temps are on the warm side after air temps in the 70s yesterday.
Considered adding mention of icy p-types in a corridor from about
Jacksonville to Robinson, but held off for now given small
variations in the the model temperature profile will change the
p-type forecast. I would also like to see a more consistent signal
from run-to-run of the models before latching on and including
ice in the forecast.

The probability of at least one inch of snow is down to just 20%
along the I-74 corridor, and peaks at 30-40% in areas south of a
Macomb to Decatur line. These values continue to follow a downward
trend from previous forecasts. The probability of at least 0.01"
of ice accumulation is 20-30% along and south of Jacksonville to
Robinson line, with chances decreasing quickly to the north.

*** A WET PATTERN DEVELOPS ***

As discussed over the last several days, a broad synoptic pattern
shift is anticipated next week, resulting in frequent low pressure
systems/associated frontal boundaries interacting with rich
moisture to produce numerous rain chances.

Rain chances begin Mon night as WAA overspreads the region in
response to a developing system over the Plains. A stalled frontal
boundary is expected to be draped east-west somewhere across the
state from Tues AM through Wed AM. The exact placement remains in
flux, with latest ensemble guidance trending northward (increasing
the rain chances north of I-72 relative to previous forecasts).
Ens PWATs are above the 95th percentile of the model climatology,
so there will be ample moisture interacting with this front, and
cloud layer winds are oriented close to parallel to the front.

Into Wed, models show a potent shortwave lifting towards IL.
Depending on the track of the sfc low/warm sector placement, this
could support a severe storm threat, although models still vary
this far in advance. CSU-MLP continues to highlight a 5-15% chance
of severe storms across the region on Wednesday. At any rate,
expected continued periods of showers/storms on Wed.

From Monday morning through Thursday, there is a 60-80% chance for
1" of precipitation area-wide, and a 20-40% chance of over 2" at
any given location. Additional rain chances exist late next week
into the following week, as this general synoptic pattern
persists.

Erwin

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1014 PM CST Sat Feb 28 2026

MVFR ceilings currently over northern IL to NW Indiana, are
forecast to shift southwest tonight, due to northeast winds in the
lower atmosphere. Much of the guidance now favors KBMI-KCMI-KDEC
to to see the MVFR ceilings late tonight into Sunday morning. With
lower probabilities of MVFR ceilings at KPIA-KSPI, only went with
a SCT025 group there. Northeast winds will be persistent through
the forecast, sustained at 10-15 kt with occasional gusts around
20 kt. A weather system moving in from the west Sunday evening
will spread -SN and MVFR ceilings back into central IL. Higher
probabilities of MVFR conditions are favored for the KSPI-KDEC-
KCMI corridor.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 28, 2:51 PM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
251 PM CST Sat Feb 28 2026

ILZ027>031-036>038-040>048-053>057-063-011200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Macon-
Moultrie-Douglas-Coles-Edgar-Clark-
251 PM CST Sat Feb 28 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor snow accumulations are possible Sunday evening into Monday
morning. Roads may become slippery in spots, especially bridges,
overpasses, and untreated surfaces.

Active weather is forecast Tuesday through Friday, with a 70-90%
chance of widespread rainfall. The repeated rounds of rainfall could
lead to flooding of low-lying areas or rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ049>052-061-062-066>068-071>073-011200-
Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Effingham-Jasper-
Crawford-Clay-Richland-Lawrence-
251 PM CST Sat Feb 28 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor snow accumulations are possible Sunday evening into Monday
morning. Roads may become slippery in spots, especially bridges,
overpasses, and untreated surfaces.

There is a 20-30% chance of a trace of icing south of a Jacksonville
to Robinson line late Sunday night into early Monday morning.

Active weather is forecast Tuesday through Friday, with a 70-90%
chance of widespread rainfall. The repeated rounds of rainfall could
lead to flooding of low-lying areas or rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Auten

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 drought. Local standard time, as filed.

Drought, Logan

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe (D2) to Extreme (D3) Drought was in place at the start of the month. However, well-above normal precipitation occurred during March, with the month finishing as one of the top 5 wettest in Lincoln. Lincoln recorded 6.16 inches of precipitation, more than double the monthly average. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Logan County.

Drought, Edgar

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Edgar forecast zone
Reported by
Drought Monitor
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Extreme Drought (D3) was in place at the start of the month. However, well-above normal precipitation occurred during March, with the cooperative observer in Paris recording 7.75 inches of precipitation which was 4.75 inches above normal. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Edgar County.

Drought, Peoria

When
March 1, 12:00 AM CST to March 24, 9:00 AM CST
Where
Peoria forecast zone
Reported by
Drought Monitor
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred during March, with the official observation at Peoria recording 3.12 inches of precipitation which was 0.43 inches above normal. By late March, the drought had improved and was no longer classified as Severe (D2) across Peoria County.

Drought, Knox

When
March 1, 12:00 AM CST to March 24, 9:00 AM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred during March, with the cooperative observer in Galesburg recording 4.14 inches of precipitation which was 1.75 inches above normal. By late March, the drought had improved and was no longer classified as Severe (D2) across Knox County.

Drought, Stark

When
March 1, 12:00 AM CST to March 24, 9:00 AM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred across the region during March. By late March, the drought had improved and was no longer classified as Severe (D2) across Stark County.

Drought, Mason

When
March 1, 12:00 AM CST to March 24, 9:00 AM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred across the region during March. By late March, the drought had improved and was no longer classified as Severe (D2) across Mason County.

Drought, Cass

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Cass County.

Drought, Menard

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Menard County.

Drought, Douglas

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Extreme Drought (D3) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Douglas County.

Drought, Shelby

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Shelby County.

Drought, Jasper

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Jasper County.

Drought, Clay

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Clay County.

Drought, Crawford

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Crawford County.

Drought, Cumberland

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Cumberland forecast zone
Reported by
Drought Monitor
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Cumberland County.

Drought, De Witt

When
March 1, 12:00 AM CST to March 31, 9:00 AM CST
Where
De Witt forecast zone
Reported by
Drought Monitor
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Extreme Drought (D3) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By late March, the drought had improved and was no longer classified as Severe (D2) across De Witt County.

Drought, Piatt

When
March 1, 12:00 AM CST to March 31, 9:00 AM CST
Where
Piatt forecast zone
Reported by
Drought Monitor
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Extreme Drought (D3) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By late March, the drought had improved and was no longer classified as Severe (D2) across Piatt County.

Drought, Christian

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Christian forecast zone
Reported by
Drought Monitor
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Christian County.

Drought, Scott

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Scott forecast zone
Reported by
Drought Monitor
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Scott County.

Drought, Tazewell

When
March 1, 12:00 AM CST to March 31, 9:00 AM CST
Where
Tazewell forecast zone
Reported by
Drought Monitor
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By late March, the drought had improved and was no longer classified as Severe (D2) across Tazewell County.

Drought, Schuyler

When
March 1, 12:00 AM CST to March 31, 9:00 AM CST
Where
Schuyler forecast zone
Reported by
Drought Monitor
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By late March, the drought had improved and was no longer classified as Severe (D2) across Schuyler County.

Drought, Fulton

When
March 1, 12:00 AM CST to March 31, 9:00 AM CST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By late March, the drought had improved and was no longer classified as Severe (D2) across Fulton County.

Drought, Clark

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe (D2) to Extreme (D3) Drought was in place at the start of the month. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Clark County.

Drought, Effingham

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Effingham forecast zone
Reported by
Drought Monitor
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred during March, with the cooperative observer in Effingham recording 5.91 inches of precipitation which was 2.61 inches above normal. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Effingham County.

Drought, Richland

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Richland forecast zone
Reported by
Drought Monitor
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred during March, with the cooperative observer in Olney recording 5.97 inches of precipitation which was 1.76 inches above normal. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Richland County.

Drought, Vermilion

When
March 1, 12:00 AM CST to March 31, 9:00 AM CST
Where
Vermilion forecast zone
Reported by
Drought Monitor
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Extreme Drought (D3) was in place at the start of the month. However, above normal precipitation occurred during March, with the cooperative observer in Danville recording 6.84 inches of precipitation which was 3.61 inches above normal. By late March, the drought had improved and was no longer classified as Severe (D2) across Vermilion County.

Drought, Coles

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Coles forecast zone
Reported by
Drought Monitor
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Extreme Drought (D3) was in place at the start of the month. However, above normal precipitation occurred during March, with the cooperative observer in Charleston recording 6.06 inches of precipitation which was 4.75 inches above normal. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Coles County.

Drought, Morgan

When
March 1, 12:00 AM CST to March 10, 9:00 AM CST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred during March, with the cooperative observer in Jacksonville recording 5.79 inches of precipitation which was 2.98 inches above normal. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Morgan County.

Drought, Moultrie

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Moultrie forecast zone
Reported by
Drought Monitor
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Extreme Drought (D3) was in place at the start of the month, along with a water emergency for the city of Sullivan. However, well above normal precipitation occurred across the region during March. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Moultrie County.

Drought, Macon

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Extreme Drought (D3) was in place at the start of the month. Impacts included Stage 1 voluntary water rationing for the city of Decatur and water levels on Lake Decatur being several feet below normal. However, well above normal precipitation occurred across the region during March. The cooperative observer in Decatur recorded 8.74 inches of precipitation, which was 6.10 inches above normal. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Macon County.

Drought, Sangamon

When
March 1, 12:00 AM CST to March 17, 9:00 AM CST
Where
Sangamon forecast zone
Reported by
Drought Monitor
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. Water levels on Lake Springfield were below normal. However, well above normal precipitation occurred during March. The official observation for Springfield measured 7.15 inches of precipitation, which was 4.04 inches above normal. By mid-March, the drought had improved and was no longer classified as Severe (D2) across Sangamon County.

Drought, McLean

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
Drought Monitor
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe (D2) to Extreme (D3) Drought was in place at the start of the month. The City of Bloomington requested citizens to voluntarily conserve water. However, well above normal precipitation occurred during March. The cooperative observer for Normal measured 4.90 inches of precipitation, which was 2.29 inches above normal. While this led to improvement in the drought conditions, some areas of Severe Drought (D2) lingered across the county through the end of March.

Drought, Champaign

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Champaign forecast zone
Reported by
Drought Monitor
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Extreme Drought (D3) was in place at the start of the month. However, well above normal precipitation occurred during March. The cooperative observer in Urbana measured 5.78 inches of precipitation, which was 3.01 inches above normal. While this led to improvement in the drought conditions, some areas of Severe Drought (D2) lingered across the county through the end of March.

Drought, Marshall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred across the region during March. While this led to improvement in the drought conditions, some areas of Severe Drought (D2) lingered across the county through the end of March.

Drought, Woodford

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woodford forecast zone
Reported by
Drought Monitor
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Due to a multi-month precipitation deficit dating back to Fall of 2025, Severe Drought (D2) was in place at the start of the month. However, above normal precipitation occurred across the region during March. While this led to improvement in the drought conditions, some areas of Severe Drought (D2) lingered across the county through the end of March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317487, 1317506, 1317507, 1317508, 1317509, 1317510, 1317511, 1317512, 1317513, 1317514, 1317515, 1317516, 1317517, 1317518, 1317519, 1317520, 1317521, 1317522, 1317523, 1317524, 1317525, 1317526, 1317527, 1317528, 1317529, 1317530, 1317531, 1317532, 1317533, 1317534, 1317535, 1317536, 1317537, 1317538.